Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 26, 1997, 6:39 PM CDT for Greene County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1997, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 26, 1997, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:53 PM CDT | Thunderstorm Wind 50 | Springfield, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS1 KSGF 262340 RRA SVRSGF MOC077-270030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 PM CDT THU JUN 26 1997 * SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 730 PM CDT * SOME AREAS AFFECTED SPRINGFIELD BY 645 PM STRAFFORD BY 700 PM * AT 637 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF SPRINGFIELD AND WAS MOVING EAST AT 20 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HEVRDEYS/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:47 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 26, 2:47 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 241 PM CDT THU JUN 26 1997 ...FORECAST PROBLEMS ONCE AGAIN POPS FOR SE KANSAS AND SW MISSOURI... 17Z SURFACE CHART AND VISIBLE SATELLITE LOOP SHOW LEADING EDGE OF SOMEWHAT DRIER AIR EXTENDING FROM EXTREME SOUTHERN ILLINOIS TO OSAGE BEACH TO JUST NORTH OF FT SCOTT. NEDDY-EDDIE CIRCULATION FROM THIS MORNINGS CONVECTION REMAINS OVER EASTERN KANSAS AND IS SLOWLY MOVING NE. KSGF 88-D SHOWS A FEW LIGHT SHOWERS ALONG MO/KS STATE LINE MOVING NE. OUTFLOW BOUNDARIES HARD TO DEFINE ACROSS THE REGION ATTM. MOST PROMINENT BOUNDARY EXTENDS FROM EXTREME SE KANSAS TO CNTRL OKLAHOMA. ADAP SHOWS BEST MOISTURE AND INSTABILITY SOUTH OF CWA. HOWEVER...SFC BASED LI'S ARE -6 OVER SOUTHERN HALF OF CWA AND THERE IS MORE THAN ENOUGH MOISTURE IN PLACE SOUTH OF THE FRONT TO KICK OFF SOME SHOWERS AND STORMS THROUGH THIS EVENING. STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...THOUGH ISOLATED SEVERE WEATHER POSSIBLE JUST TO OUR SOUTH. DON'T HAVE A LOT OF FAITH IN THE MODELS IN THIS WEAK SUMMERTIME FLOW PATTERN. IN GENERAL...AVN/NGM/ETA ALL DEVELOPING TROUGHING ALONG THE WEST COAST WITH A BROAD FLAT RIDGE OVER THE EASTERN TWO THIRDS OF THE U.S. WITH A WEAK UPPER LOW/TROUGH DEVELOPING UNDERNEATH THE RIDGE OVER KANSAS AND MOVE INTO MISSOURI LATE FRIDAY/EARLY SATURDAY. WEAK UPPER LOWS UNDERNEATH A MEAN RIDGE CAN BE BIG RAIN PRODUCERS IN SUMMERTIME. SOME POPS SHOULD BE INTRODUCED FOR LATE FRIDAY AND SATURDAY... ESPECIALLY OVER WESTERN SECTION OF THE CWA. FWC/FAN NUMBERS SIMILAR AND O.K. RECOMMENDATIONS FOR THIS EVENING... JLN/SGF...MOSTLY CLOUDY WITH 30 POPS THIS EVENING THEN PARTLY CLOUDY. LOW MID 60S. LIGHT WIVNDS. AIZ/UNO...PARTLY CLOUDY. LOW MID 60S. LIGHT WINDS. CCF: SGF ET 065/084 066/084 066 26334 JLN ET 065/084 066/085 066 26344 ALBERT
In the hours before
Special weather statement, Jun 26, 1:00 PM CDT, 5 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUN 26 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER NOT EXPECTED... A WEAK AND NEARLY STATIONARY COLD FRONT LIES ACROSS SOUTHERN MISSOURI. A NUMBER OF OUTFLOW BOUNDARIES FROM EARLY MORNING THUNDERSTORMS LIE SOUTH OF THIS FRONT IN SOUTHWEST MISSOURI...SOUTHEAST KANSAS...AND OKLAHOMA. ALTHOUGH THE AREA IS NOT AS UNSTABLE AS ON WEDNESDAY...THERE IS ENOUGH INSTABILITY SOUTH OF THE FRONT TO SET OFF A FEW SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH MID EVENING. THE BEST CHANCE FOR PRECIPITATION WILL BE ALONG AND SOUTH OF A LINE FROM FT SCOTT...TO BOLIVAR...TO SALEM. SEVERE WEATHER IS NOT EXPECTED DUE TO WEAK DYNAMICS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE AND ONLY RELATIVELY WEAK INSTABILITY. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR TONIGHT. ALBERT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:18 PM CDT | Flash Flood Warning | SGF | Barton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.